Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 82, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 30, 2004, 9:01 AM CDT for Stark County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 9:01 AM CDT (14:01 UTC)
- Expired
- May 30, 2004, 9:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Stark County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 7:40 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
560 WUUS53 KILX 301401 SVRILX ILC175-301445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 901 AM CDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STARK COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 945 AM CDT * AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST JERSEY...OR ABOUT 19 MILES SOUTH OF KEWANEE...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOULON WYOMING CASTLETON DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES AT ANY TIME. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4114 8999 4098 8999 4099 8966 4121 8969 $$ CHURCHILL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:50 AM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 30, 3:50 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 350 AM CDT SUN MAY 30 2004 .DISCUSSION...SEVERE WEATHER OUTBREAK LIKELY ACROSS CENTRAL/SOUTHEAST ILLINOIS SUNDAY AFTERNOON AND EVENING. SPC HAS UPGRADED PORTIONS OF CENTRAL ILLINOIS INTO A DAY ONE HIGH RISK OF SEVERE WEATHER...AT LOCATIONS MAINLY ALONG AND SOUTH OF A QUINCY TO DECATUR TO EFFINGHAM LINE. REMAINDER OF CENTRAL/SOUTHEAST ILLINOIS IN A MODERATE RISK. MODELS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE ASSOCIATED SURFACE FRONT...ALL SHOWING A SLIGHT SLOWING OF TIMING FROM 24 HOURS AGO. ALL INSTABILITY/SHEAR PARAMETERS...EXTENT OF UPPER LEVEL SUPPORT AND TIMING OF SURFACE BOUNDARY SUPPORT THE RISK. THIS WILL BE THE SHORT-TERM FORECAST CHALLENGE. LATER ON...MODELS NOW IN BETTER AGREEMENT WITH AN UPPER LEVEL LOW CUTTING OFF ACROSS THE GREAT LAKES REGION. ETA NOW MORE SIMILAR WITH THE GFS...WHICH ALL ALONG SUPPORTED A LESS PROGRESSIVE SCENARIO WITH THIS FEATURE. THIS UPPER LOW WILL KEEP TEMPERATURES COOLER OVER MUCH OF THE UPCOMING WEEK...WITH PERIODIC THUNDER CHANCES WITH SPOKES OF SHORTWAVE ENERGY/COOLER H500 TEMPS ROUNDING THE UPPER LOW. HAVE LEANED TOWARD THE GFS GIVEN ITS BETTER CONTINUITY WITH THIS FEATURE. SHORT TERM...TODAY AND TONIGHT... 06Z ETA MODEL INDICATES ENOUGH UPPER LEVEL DIVERGENCE ON THE EDGE OF THE 850H THETAE AXIS TO SUPPORT ONGOING SCATTERED CONVECTION...MAINLY ALONG AND NORTH OF A PEORIA TO MATTOON LINE. BEST LOW-LEVEL JET AXIS REMAINS WEST OF THE MISSISSIPPI RIVER TONIGHT...HELPING TO SUPPORT WIDESPREAD CONVECTION ACROSS IOWA/NORTHWEST MISSOURI. LACK OF WIDESPREAD RAINS IN CENTRAL ILLINOIS EARLY ON WILL ALLOW AIRMASS TO QUICKLY BECOME UNSTABLE THIS MORNING. ETA SHOWS SURFACE DEWPOINTS QUICKLY RISING INTO THE LOWER 70S ACROSS CENTRAL ILLINOIS AS THE WARM FRONT TO OUR SOUTH QUICKLY LIFTS NORTH. NEGATIVELY TILTED LONGWAVE TROF WILL NUDGE EASTWARD...WITH THE ASSOCIATED SURFACE FRONT EXPECTED TO MOVE THROUGH WESTERN PORTIONS OF AREA LATE AFTERNOON/EARLY EVENING TIME FRAME. ETA SURFACE LI/S SUGGEST -6 TO -8 WITH CAPES APPROACHING 3000 J/KG. ESPECIALLY DURING THE LATE AFTERNOON/EARLY EVENING ACROSS THE WEST...SHEAR PROFILES ARE IMPRESSIVE...WITH LOTS OF TURNING OF WINDS IN THE LOW LEVELS. THE STORMS WILL LIKELY TAKE ON MORE LINEAR CHARACTERISTICS AS IT MOVES THROUGH EASTERN ILLINOIS...AS WIND PROFILES BECOME MORE UNIDIRECTIONAL PER BUFKIT. WILL ONLY MAKE MINOR ADJUSTMENTS TO FINE-TUNE GRIDS FOR THIS OUTBREAK...BUT LITTLE AS FAR AS CHANGES NEEDED. BECAUSE EXPECTED HEAVIER RAINFALL REMAINED WEST OF ILLINOIS TONIGHT...NOT LOOKING AT FLOODING BEING A MAJOR ISSUE. WILL CONCENTRATE ON THE SEVERE WEATHER EXPECTED. THERE SHOULD BE ENOUGH SPEED TO THE FRONT TO DIMINISH THE CHANCES OF WIDESPREAD FLOODING PROBLEMS. LONG TERM...MEMORIAL DAY (MONDAY) THROUGH SATURDAY... AS STATED EARLIER...UPPER LOW IS EXPECTED TO DEVLOP ACROSS GREAT LAKES REGION AND DROP THROUGH UPPER MIDWEST. THIS FEATURE AND ITS ASSOCIATED COLD TEMPERATURES ALOFT...TO BRING MAINLY DIURNAL STORM CHANCES TO THE AREA INTO WEDNESDAY. GFS HAS BEEN FAIRLY CONSISTANT WITH THIS SCENARIO. DIFFICULT TO TIME EXACT TIMING ON RAIN CHANCES WITH THE APPROACHING WAVES...GFS CURRENTLY SUGGEST THE MOST AMPLIFIED WAVE TO MOVE THROUGH CENTRAL ILLINOIS MORNING-MIDDAY WEDNESDAY. THEREAFTER...UPPER LEVEL RIDGING TO BUILD INTO THE AREA...ALLOWING FOR A WARMING TREND INTO NEXT WEEKEND. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && PLAHMER
Hazardous weather outlook, May 30, 6:00 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT SUN MAY 30 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 600 AM CDT SUN MAY 30 2004 ...THERE IS A HIGH RISK OF A SEVERE WEATHER OUTBREAK THIS AFTERNOON INTO THIS EVENING WITH THE POTENTIAL FOR SIGNIFICANT LONG-TRACKED TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AFTER SCATTERED THUNDERSTORMS DEPART THE AREA THIS MORNING...MORE THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON AND LAST INTO THE EVENING HOURS. MANY OF THESE STORMS WILL BE SEVERE...PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL ALSO EXISTS FOR TORNADOES...A FEW OF WHICH MAY BE LARGE AND PRODUCE LONG DAMAGE TRACKS. THE TIME FRAME FOR THE MOST INTENSE THUNDERSTORMS WILL BE FROM AROUND 2 PM UNTIL 8 PM. AFTER THAT...THE STORMS ARE EXPECTED TO EVOLVE INTO A SEVERE SQUALL LINE OVER THE EASTERN HALF OF THE AREA...PRODUCING MAINLY DAMAGING WINDS. MOST OF THE SEVERE WEATHER SHOULD MOVE EAST INTO INDIANA BY MIDNIGHT. TORRENTIAL RAINFALL WILL ACCOMPANY SOME OF THE STORMS. SINCE THE GROUND IS STILL SATURATED FROM PREVIOUS RAINFALL OVER SOUTHEASTERN ILLINOIS...FLASH FLOOD CONDITIONS MAY RETURN TO THAT PORTION OF THE AREA IN ADDITION TO THE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DISTURBANCE IN THE UPPER ATMOSPHERE WILL LINGER OVER THE GREAT LAKES MONDAY THROUGH WEDNESDAY...LEADING TO A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT FROM AROUND 2 PM UNTIL MIDNIGHT. && KEEP ABREAST OF THE LATEST WEATHER FORECASTS. PEOPLE OUTDOORS SHOULD HAVE A NOAA WEATHER RADIO OR COMMERCIAL RADIO TO KEEP INFORMED OF THE EXPECTED DANGEROUS WEATHER CONDITIONS. REVIEW SEVERE WEATHER SAFETY RULES...AND BE READY TO TAKE ACTION IF A WATCH OR WARNING IS ISSUED FOR YOUR AREA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:51 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Tazewell | 39 min |
| May 30, 9:06 AM CDT | Flash Flood Warning | ILX | Knox, Stark | 6 hr |
| May 30, 9:27 AM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 48 min |
| May 30, 9:34 AM CDT | Flash Flood Warning | ILX | Peoria, Tazewell | 6 hr |
| May 30, 9:46 AM CDT | Tornado Warning | ILX | Tazewell, Woodford | 59 min |
| May 30, 9:52 AM CDT | Flash Flood Warning | ILX | Marshall, Woodford | 6 hr |
| May 30, 10:27 AM CDT | Flash Flood Warning | ILX | McLean | 6 hr |
| May 30, 11:06 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 39 min |
| May 30, 11:10 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Macon | 50 min |
| May 30, 3:45 PM CDT | Tornado Warning | ILX | Fulton, Knox | 60 min |
| May 30, 4:09 PM CDT | Tornado Warning | ILX | Schuyler | 66 min |
| May 30, 4:21 PM CDT | Flash Flood Warning | ILX | Knox | 6 hr |
| May 30, 4:28 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Stark | 62 min |
| May 30, 4:29 PM CDT | Tornado Warning | ILX | Peoria, Stark | 61 min |
| May 30, 4:34 PM CDT | Flash Flood Warning | ILX | Fulton, Schuyler | 6 hr |
| May 30, 4:36 PM CDT | Tornado Warning | ILX | Tazewell, Woodford | 54 min |
| May 30, 4:40 PM CDT | Flash Flood Warning | ILX | Peoria, Stark | 6 hr |
| May 30, 4:43 PM CDT | Tornado Warning | ILX | Fulton, Knox | 62 min |
| May 30, 4:49 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 56 min |
| May 30, 4:59 PM CDT | Tornado Warning | ILX | Cass, Mason | 61 min |
| May 30, 5:06 PM CDT | Tornado Warning | ILX | Shelby | 54 min |
| May 30, 5:10 PM CDT | Tornado Warning | ILX | Marshall | 65 min |
| May 30, 5:19 PM CDT | Tornado Warning | ILX | Woodford | 56 min |
| May 30, 5:24 PM CDT | Flash Flood Warning | ILX | Marshall, Woodford | 6 hr |
| May 30, 5:25 PM CDT | Tornado Warning | ILX | Clark, Crawford, Cumberland, Jasper | 65 min |
| May 30, 5:30 PM CDT | Flash Flood Warning | ILX | Tazewell | 6 hr |
| May 30, 5:31 PM CDT | Tornado Warning | ILX | Effingham, Logan, Shelby, Tazewell | 59 min |
| May 30, 5:34 PM CDT | Flash Flood Warning | ILX | Effingham, Shelby | 6 hr |
| May 30, 5:40 PM CDT | Severe Thunderstorm Warning | ILX | Douglas, Edgar | 65 min |
| May 30, 5:44 PM CDT | Tornado Warning | ILX | Logan, Tazewell | 46 min |
| May 30, 5:54 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon, Piatt | 51 min |
| May 30, 6:03 PM CDT | Tornado Warning | ILX | McLean | 57 min |
| May 30, 6:09 PM CDT | Tornado Warning | ILX | Edgar | 66 min |
| May 30, 6:12 PM CDT | Tornado Warning | ILX | DeWitt | 63 min |
| May 30, 6:16 PM CDT | Tornado Warning | ILX | Coles | 59 min |
| May 30, 6:21 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 69 min |
| May 30, 6:24 PM CDT | Tornado Warning | ILX | Cumberland, Effingham, Jasper | 66 min |
| May 30, 6:36 PM CDT | Tornado Warning | ILX | Clark | 54 min |
| May 30, 6:49 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 56 min |
| May 30, 6:57 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.